Healthy Living

What is Traveler 's Diarrhea?

What is Traveler 's Diarrhea?

Key Takeaways

  • Traveler's diarrhea often occurs when individuals visit foreign countries.
  • Traveler's diarrhea does not warrant any emergency care, however, if the symptoms persist for a long period of time, seek medical attention immediately.

Traveler’s diarrhea is an infection of the stomach or intestine caused by consuming contaminated food and water. This travel-related infection is commonly seen in developing countries. Traveler's diarrhea is also known as Turista, Delhi Belly, and Montezuma's Revenge in other parts of the world. About 30% to 50% of people who travel to high risk countries develop this condition, and the risk is equal for men and women. Although it is a very unpleasant experience, it is not serious and can be treated fully. In many cases, the condition may resolve on its own without any specific treatment.

Traveler’s diarrhea develops by eating food that has been prepared or handled in unsanitary conditions, and is contaminated by infectious agents like bacteria, viruses, and parasites. The infectious organisms then gain access into the digestive tract and result in the signs and symptoms of the disease. The most common cause of this condition is the bacteria E coli. This bacteria attaches to the lining of the stomach and intestine. Toxins released by the bacteria results in abdominal cramps and loose stools, the characteristic symptoms of traveler’s diarrhea.

The risk of developing this condition increases in the case of:

  • Young adults – As young adults like to be adventurous with food while visiting new destinations, the risk of getting an infection also increases for this group of people.
  • Individuals with chronic diseases – As expected, these conditions make the person more susceptible to get infections in the new location.
  • People with weak immune system – As the immune system fails to fight the new infection, these people have more chances of getting this disease.
  • Individuals taking certain medications – People who take acid blockers and antacids may increase the risk of getting bacterial infection, as they tend to have low amounts of stomach acid, which often prevents bacterial growth.

The signs and symptoms of this infection are very obvious including:

  • Sudden onset of diarrhea
  • Bloating in the abdomen
  • Nausea
  • Vomiting
  • Tiredness
  • Abdominal cramps
  • Lack of appetite
  • Fever

In some cases, in addition to the above-mentioned symptoms, the presence of blood in stools, dehydration, severe vomiting, and pain in the rectum are also seen. If the symptoms persist for more than two to three days, one should meet the doctor to get prescription medications.

Signs that are persistent and require immediate medical attention include:

  • Persistent vomiting
  • Severe diarrhea
  • Dehydration
  • Presence of blood in the stool
  • Dry mouth
  • Being drowsy or unresponsive
  • Decreased production of urine